Florida, 2003

Hail in Florida, July 29, 2003

July 29, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 29, 1:15 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 29, 1:15 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT TUE JUL 29 2003

CURRENT...IN THE UPPER LEVELS...WK VORT MAX CONTINUES E OF THE GA
COAST IN OTHERWISE LIGHT AND VARIABLE FLOW. UPPER TROF DIGGING INTO
MID-ATLC STATES EXTENDING FROM E CN UPPER LOW. AT THE SFC...WK TROF
OVER SPINE OF N FL PENINSULA. QUASI-STATIONARY FRONT WELL TO THE N
OVER THE CAROLINAS AND N GA AND AL. AFTER A BIT MORE MID CLOUDS THAN
YESTERDAY...CONVECTION SLOW TO FORM. HOWEVER... A FEW SHOWERS AND
TSTMS NOW APPEARING ON RADAR. STRONGER SW SFC WINDS...BOTH AT THE
SFC AND IN THE BOUNDARY LAYER SPELL A LATER E COAST SEABREEZE PINNED
CLOSER TO THE COAST.

PUBLIC...GFS AND MESO-ETA IN AGREEMENT THAT BEST CHANCES OF PRECIP
IN THE NEAR TERM WILL BE WED AFTN. 500 MB HEIGHTS PROGGED TO RISE
20M ON THU AFTN WITH GENERAL NVA (NEG VORT ADVECTION) ACROSS THE
AREA. AS A RESULT...WILL GO ROUGHLY 50% POPS WED...WITH 40-50% FOR
THU. GULF COAST SEABREEZE WILL CONTINUE TO BE THE MOST DOMINANT DUE
TO SW FLOW ON N SIDE OF RIDGE. HOWEVER... MESO-ETA FOUS SHOWS LESS
BOUNDARY LAYER SPEEDS THE NEXT TWO DAYS...SO THE ATLC SEABREEZE WILL
PRESS A BIT FARTHER INLAND EACH DAY. TEMPS TO CONTINUE NEAR NORMAL.

EXTENDED...STILL APPEARS ANY FRONTS WILL STAY WELL N OF AREA THRU
EARLY NEXT WEEK. GFS SHOWS POSSIBILITY OF FURTHER FRONTAL
PROGRESSION BY TUE...BUT WILL HOLD OFF ON THIS FOR ANOTHER RUN OR
TWO. SO...WILL STAY THE COURSE WITH ONLY MINOR MODIFICATIONS. NEAR
CLIMO TEMPS AND POPS.

MARINE...HAVE LEANED MORE TOWARD THE ETA FOR WINDS. NO HEADLINES.

FIRE WX...NO CONCERNS.

PRELIMINARY POINT TEMPS/POPS...
FCSTID =   31
AMG   70  90  71  91 /  30  50  40  40
SSI   74  88  75  87 /  30  40  30  40
JAX   72  90  72  91 /  30  50  40  40
SGJ   74  86  74  87 /  30  50  40  40
GNV   73  90  72  91 /  30  50  40  40
OCF   73  91  73  92 /  30  50  40  40

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP/BOONE
Hazardous weather outlook, Jul 29, 11:10 AM EST, 2 hours 46 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-292200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A MOIST SOUTHWEST FLOW COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE
WILL PRODUCE ANOTHER ROUND OF SHOWER AND THUNDERSTORM ACTIVITY
ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THIS AFTERNOON. THE
HIGHEST CONCENTRATION OF STORMS WILL BE ACROSS NORTHEAST FLORIDA AND
COASTAL SOUTHEAST GEORGIA. THE MAIN IMPACTS FROM THESE STORMS WILL
BE HEAVY RAINS OF OVER 2 INCHES... FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS OVER 40 MPH...AND POSSIBLE HAIL. ONE OR TWO
OF THE STRONGEST STORMS MAY REACH SEVERE LIMITS PRODUCING PENNY
SIZED HAIL AND WIND GUSTS AROUND 60 MPH. IF STORMS APPROACH YOUR
AREA...SEEK SAFE SHELTER. REMEMBER IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. OTHERWISE...NO OTHER HAZARDOUS WEATHER
CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/CARROLL

In the hours before

Special weather statement, Jul 29, 1:09 PM EST, 47 minutes before
GAZ150-163-291845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
209 PM EDT TUE JUL 29 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE
AND NORTHEASTERN CLINCH COUNTIES FOR STRONG THUNDERSTORM
WINDS...HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM...

AT 209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES NORTHEAST OF ARGYLE TO 6 MILES NORTH OF HOMERVILLE...MOVING
EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND
COGDELL...WARESBORO...MANOR...DEENWOOD...SUNNYSIDE AND NEEDHAM
THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING ALONG
COUNTY ROAD 122 FROM COGDELL TO WAYCROSS.

HESS
Special weather statement, Jul 29, 1:30 PM EST, 26 minutes before
GAZ150-163-291845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE JUL 29 2003

...A SIGNIFICANT WEATHER ADVISORY CONTINUES FOR CENTRAL WARE AND
NORTHEASTERN CLINCH COUNTIES FOR STRONG THUNDERSTORM WINDS...HAIL
AND EXCESSIVE LIGHTNING THROUGH 245 PM...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES WEST OF WAYCROSS TO 5 MILES NORTHEAST OF ARGYLE...MOVING
SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND
WARESBORO...COGDELL...ARGYLE...DEENWOOD...MANOR...WAYCROSS...
SUNNYSIDE AND NEEDHAM THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW LYING AREAS...MAINLY
ALONG COUNTY ROAD 122 FROM COGDELL TO WAYCROSS.

HESS

The radar

The Jacksonville radar (KJAX), 114 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Flagler

When
July 29, 1:56 PM EST
Where
Flagler County, 5 mi N of Bunnell
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
29.533, -81.267

"A significant amount of hail."

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361628.